Dynamics of unitary operators

  • David Damanik

    Rice University, Houston, United States
  • Jake Fillman

    Virginia Tech, Blacksburg, USA
  • Robert Vance

    Rice University, Houston, USA


We consider the iteration of a unitary operator on a separable Hilbert space and study the spreading rates of the associated discrete-time dynamical system relative to a given orthonormal basis. We prove lower bounds for the transport exponents, which measure the time-averaged spreading on a power-law scale, in terms of dimensional properties of the spectral measure associated with the unitary operator and the initial state. These results are the unitary analog of results established in recent years for the dynamics of the Schrödinger equation, which is a continuum-time dynamical system associated with a self-adjoint operator. We discuss how these general resultsmay be studied by means of subordinacy theory in cases where the unitary operator is given by a CMV matrix. An example of particular interest in which this scenario arises is given by a time-homogeneous quantum walk on the integers. For the particular case of the time-homogeneous Fibonacci quantum walk, we illustrate how these components work together and produce explicit lower bounds for the transport exponents associated with this model.

Cite this article

David Damanik, Jake Fillman, Robert Vance, Dynamics of unitary operators. J. Fractal Geom. 1 (2014), no. 4, pp. 391–425

DOI 10.4171/JFG/12